[usPropHeader] Error loading user control: The file '/CMSWebParts/WK.HLRP/LNC/LNCProductHeader.ascx' does not exist.

Authors

  1. Section Editor(s): Laskowski-Jones, Linda MS, RN, ACNS-BC, CEN, FAWM

Article Content

We've all been taught that a medication history includes not only drugs prescribed by a healthcare provider, but also over-the-counter (OTC) medications and supplements. Similar to our efforts to quantify alcohol intake, the tricky part is getting patients to disclose a complete list of those agents and the amounts taken. In their defense, patients might not be trying to deceive us-they don't always realize the importance or the potential for significant physiologic effects beyond the marketing hype.

  
Figure. No caption a... - Click to enlarge in new windowFigure. No caption available.

As a nation, we're bombarded with advertising. A walk down the supplement aisle in stores reveals a sea of choices and a world of promises related to nutrition, dieting, and bodybuilding. Infomercials on television and on the Internet extol the virtues of weight loss products that have transformed the lives of loyal users. Announcers rave about miracle agents that have alien-sounding names. Yet the sobering fact is that the FDA doesn't regulate most of these products. Perhaps we need to start paying more attention to what might be in them and, more important, the unintended consequences of use and misuse.

 

A case in point: If you're not part of the fitness subculture, you might not notice the label on a popular OTC bodybuilding supplement that promises "extreme energy" to help fitness enthusiasts survive a tough workout. When a patient who admitted to taking the supplement had an unexplained episode of cardiac, renal, and mental status disorders, an Internet search revealed a very concerning ingredient list that includes high-dose caffeine, synephrine (an ephedra derivative), levodopa (yes, an agent used to treat Parkinson disease), and bitter orange (a potent stimulant). Dig a bit deeper and you'll find the associated product warnings, interactions, and adverse reactions as well as the morbidity and mortality case reports in peer-reviewed medical literature.

 

As nurses, we need to become aware of the ingredients in supplements as well as their physiologic effects and potential adverse outcomes. In turn, we have an opportunity to educate our patients, family, and friends about risks. Read ingredient lists. Go online or consult your healthcare facility library for a literature search as needed. For cases of suspected toxic effects from supplements, the American Association of Poison Control Centers helpline is also an excellent resource (1-800-222-1222). Stay informed.

 

Until next time,

 

Linda Laskowski-Jones, MS, RN, ACNS-BC, CEN, FAWM

  
Figure. No caption a... - Click to enlarge in new windowFigure. No caption available.

Editor-in-Chief, Nursing2014 Vice President: Emergency & Trauma Services Christiana Care Health System, Wilmington, Del.